5 Ways to Deal With Post-Nasal Drip
Post-nasal drip. We've all experienced it. Mucus dripping from the back of our nose and down our throat. That persistant tickling or irritating feeling sometimes accompanied by throat soreness or coughing. We know it's nothing serious, but it feels miserable, and we want to do something about it.
According to Marc Leavey, MD, an internist at Mercy Medical Center in Lutherville, MD, there are a variety of treatments for post-nasal drip, but chosing the right one depends on the reason for the drip. An upper-respiratory infection is a common cause, as is cold weather, which causes your nose to product more mucus in response to the frigid air's dryness. For the former, saline nasal sprays usually do the job, while the latter calls for a humidifier.
Here's a rundown of the do-it-yourself home remedies for that annoying drip:
1. Saline nasal sprays. These sprays, designed to moisturize dry nasal passages, are comprised mainly of salt water and are an easy, natural way to get relief according to Leavey, who is a big fan of them. "They're over the counter, you can use them as often as you like, and the water is soothing," he says.
2. Neti pot. This device, resembling a small, elongated plastic teapot, can take some skill to use but can be very effective. Leaning over a sink, you insert the spout into one nostril at a time to flush out nasal passages. Take care to use only filtered water, as there is a small risk of bacterial infection from untreated water.
3. Humidifier. Either a cool mist or warm mist humidifier will do the trick. Leavey recommends keeping one at your bedside for easier breathing at night.
4. Proper positioning. Use gravity to your advantage. If postnasal drip is making it tough to sleep, raise your head slightly with an extra pillow.
5. Medication. Antihistamines may provide great relief—just be careful to avoid those with sedative effect unless you're going to bed. Decongestants do a great job of opening up the clogged airways, but they may be stimulating to certain people. Leavey warns that it's extremely important to check medications in order to ensure that you don't inadvertently take a combination product that may contain painkillers: "People tend to pop a couple of Tylenol along with whatever [medication] they're taking, not realizing that there's acetaminophen (the active ingredient in Tylenol) already in it." Overdosing on acetaminophen can have severe consequences for the liver.